Ask a Pharmacist Expert Forum
Atenolol side effects? my legs lost all strength and fell. Happening m...
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Atenolol side effects? my legs lost all strength and fell. Happening more frequently.

Hi.

I've been taking Lisinopril 20mg, and this didn't do very good job of controlling my blood pressure (it fluctuated highly ranged from 80-50 to 165-110).  Then, the doctor added Atenolol 25mg in addition to Lisinopril 20mg.

So I take both Lisinopril 20mg in the morning and 25mg Atenolol daily.  But suddenly I started experiencing falling due to legs losing all their strength and I just fall and have to crawl for help.  Legs do not hurt or anything, they just lose strength.  So with arms.  I can't even hold a drug bottle because my arms don't have any power.  With Lisinopril only, I never experienced this ever before.  My blood pressure (with Lisinopril/aTenolol) stays around 100-60 and once every week or so, it still goes upto around 165-120 and with Xanax, it will go down.

I stopped Atenolol from two days ago, and only take Lisinopril now. I talked with doctor, and he told me that the legs shouldn't be a problem, he thinks it's just a muscle problem due to lack of exercise, but I do exercise every day...

I am planning to find another doctor, but in the meantime, I would like to stay only on lisinopril for a while...

Is the legs losing strength and falling a side effect of Atenolol?  


Age
:  
49
Sex
:  
Female
Weight
:  
108
Current Medications
:  
Lisinopril 20mg
Atenolol 25mg
Vytorin
Xanax
Medical Conditions
:  
Hypertension
High Cholesterol
Related Discussions
669824_tn?1225842912
Fatigue and lethargy are side effects of atenolol, however, I do not see any information suggesting that muscle weakness is a side effect of atenolol. I see that you also take Vytorin. It appears that symptoms of ALS,( Lou Gehrig's Disease) have been reported to the FDA in a higher than expected number of patients taking statins. ALS is a progressive motor neuron disorder with symptoms such as difficulty walking or standing, difficulty with fine motor skills and muscle paralysis. The FDA is examining the feasibility of performing additional epidemiologic studies to further examine the incidence and clinical course of ALS in patients taking statins.This is something you may wish to discuss with your doctor also.
3 Comments
Blank
Avatar_f_tn
Hello. Thanks so much for your answer.

I did talk to doctor last week and he told me to stop Vytorin right away and changed my cholesterol medicine to something else.  

What you suggest is quite scary as I had a friend who passed away due to Lou Gerig's disesase few years ago.  Could taking Vytorin alone cause me to actually develop the disease or just to show the symptoms?  

Since I stopped the medication, I have not yet experienced any falling/muscle weakness in my legs, and I am hoping that it will be this way since I stopped Vytorin...  

Thanks so much.

Blank
669824_tn?1225842912
The earlier mentioned side effect caused by the group of medications known as the statins, which Vytorin (ezetimibe/simvastatin) is a member of, is called rhabdomyolysis. This condition is breakdown of the muscle and has been associated with the statins as a class as a rare but serious side effect. Rhabdomyolysis caused by statins is reversible once the medication has been discontinued. The muscle weakness you were experiencing definitely seems like it was caused by the Vytorin due to the weakness/fatigue resolving after stopping the Vytorin. ALS and Rhabdomyolysis are two completely different disease states but can be mistaken for one another due to the similar presentation of symptoms of muscle fatigue and weakness. At this time there is no good evidence that links the use of statins with developing ALS and because you had muscle weakness while on a statin does not necessarily predispose you to developing ALS in the future. I would advise you to continue monitoring your symptoms and should they return discuss it with your doctor.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank